When the CDC Pertussis VIS says, “Lowered Consciousness,” It Means Hypotonic-Hyporesponsive Episode

17229In late 2014, the Maine Coalition for Vaccine Choice wished to clarify the meaning of the language of the CDC’s Pertussis Vaccine Information Statement when it referred to, “lowered consciousness,” as a serious adverse outcome of the vaccine.

https://www.cdc.gov/vaccines/hcp/vis/vis-statements/dtap.pdf
“Severe problems (very rare)
• Serious allergic reaction (less than 1 out of a million doses)
• Several other severe problems have been reported after DTaP vaccine.
These include:
– Long-term seizures, coma, or lowered consciousness
– Permanent brain damage.”
[emphasis added]

Because we could not find “lowered consciousness” as a term defined in the medical literature with any specific description, we returned to the VIS for further information, and found the following recommendations for those with more questions:

“8 How can I learn more?
• Ask your doctor.
• Call your local or state health department.
• Contact the Centers for Disease Control and Prevention (CDC):
Call 1-800-232-4636 (1-800-CDC-INFO) or
Visit CDC’s website at www.cdc.gov/vaccines

A local pediatrician who administers the pertussis vaccine was consulted, but didn’t know what the phrase meant.

A call to the CDC info line also failed to return any clarification on the term, as the CDC representative, even after consulting with her supervisor, could not give us any information on what the phrase “lowered consciousness” meant.

Finally we contacted the Maine Center for Disease Control, addressing the question to Maine CDC Director Sheila Pinette and Information Officer John Martins in a face to face meeting, and found that they didn’t know what the term meant either.

Mr. Martin’s then wrote to his contact at the CDC, and returned the following email to our organization:

Subject:

FW: Constituent question

Date:

Wed, 7 Jan 2015 14:24:21 +0000

From:

Martins, John A

To:

Ginger Taylor

Good morning Ms. Taylor:

Here is the answer that I received from the U.S. CDC regarding your question (below). I am attaching my e-mail to ensure that the question was asked as intended.

Thank you – have a great day,

Hello John:

“Lowered consciousness” is the non-technical term we use for what’s called a “hypotonic hyporesponsive episode (HHE)” among epidemiologists. It is also called “shock-like state” or “collapse” in the literature. The 1991 IOM report on adverse effects of rubella and pertussis vaccines describes it as “an unusual reaction consisting of an acute diminution in sensory awareness or loss of consciousness accompanied by pallor and muscle hypotonicity.” Needless to say, this definition would have people scratching their heads more than “lowered consciousness.”

Skip Wolfe
Immunization Program
Centers for Disease Control & Prevention

From: Martins, John A
To: NIPINFO (CDC)
Subject: Skip 1-5 Constituent question

Good morning:

A constituent here in Maine has asked the following question regarding the DTaP vaccine:

“I have read the CDC Vaccine Information Sheet on the DTaP vaccine that medical providers are required to give to parents before the vaccine is administered (http://www.cdc.gov/vaccines/hcp/vis/vis-statements/dtap.pdf) and have a question about one of the side effects listed. Under, “Severe problems” it notes that the vaccine can cause, “lowered consciousness,” and I am looking for someone at the U.S. CDC who can tell me what that is. I have asked several medical providers in Maine and have not found one to give me an answer.”

Can you please help by providing a response that I can forward to her?

Thank you

John A. Martins

Public Health Information Officer/

Director of Internal and Program Communications

Maine Center for Disease Control and Prevention/Maine DHHS

(207) 287-5347″

A common report among autism parents who suspect vaccine causation, is, “After my child was vaccinated, he collapsed in my arms, became floppy and was never the same again.”  Yet their children are not assessed for Hypotonic-Hyporesponsive Episode, nor any serious vaccine adverse reaction at all.

It is the opinion of the Maine Coalition for Vaccine Choice that the CDC achieves the effect of hiding serious adverse vaccine reactions by failing to call them by their proper name on the Vaccine Information Statement, or listing their symptoms on the VIS, thereby preventing medical professionals and parents from making the connection between the symptoms a child is displaying and serious vaccine adverse reactions.

Leave a Reply

Your email address will not be published. Required fields are marked *